Bladder infection/constipation

Question

10 year HIV+ male, 39, CD4 constant at 210-250 range, undetectable viral load, history of anal warts with three operations. The after the last operation in Sept 2002, male started to experience UTI, tested positive to 10 different kinds of bateria and antibiotics cleared up but continues to have reinfections and now become resistant to antibiotics. Also, patient started Tenofivir and Remeron at the same time but doctor says that it could not be the cause of UTIs. Urologist couldn't find anything wrong after doing several cystoscopes, ultrasounds, and hyperenamic enema. No fissula despite passing air in through the urethra, no stones, nothing except a weak bladder muscle so prescribed Flomax, 0.4mg, 2 x daily. Since then patient is now starting to experience difficult swallowing, vomiting, heartburn, and severe constipation plus the UTIs presist. No abdominal pains except for the occasional lower back pain which twice been severe. All test show excellent kidneys, prostate, and urinary tract. Patient is also Hep B+ with some cirrhosis and requires another operation for anal warts inside colon but has been waiting to find out reason for UTIs. The patient is on Remeron, Sustiva, Combivir, Tenofivir and now Flomax.

Could there be a drug interact? Is there something else that everyone is missing. Should patient continue on Flomax as his urologist is away for a month and family doctor and HIV specialist don't want to advise on course of action for the Flomax. I'm the patient and totally frustrated.

Answer

Remeron can cause constipation and a sense of having urinary frequency which can mimic a UTI. Trying to avoid antibiotics to allow normal bacteria to return (? yogurt diet for a while) helps some patients in your situation. Flomax can help the symptom of difficulty getting urine stream going (such as due to prostate enlargement). For your GI symptoms I assume you have been evaluated for H pylori or acid reflux? Your situation sounds challenging so easy solutions are often tough to achieve. KH